Oklahoma, 2017

Hail in Oklahoma, July 7, 2017

July 7, 2017 · NWS OUN · 2 events in 1 county or zone

A few storms formed along a southward moving cold front in north central Oklahoma late on the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few storms formed along a southward moving cold front in north central Oklahoma late on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 7, 6:06 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 7, 6:06 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
706 PM CDT Fri Jul 7 2017

.DISCUSSION...

&&

.AVIATION...
Scattered thunderstorms are expected this evening in northern
border areas of Oklahoma, then overnight in a broader reach of
northern Oklahoma. Scattered thunderstorms will occur on Saturday
over a broader area of most of Oklahoma. Winds will remain less
than 12 knots outside of scattered thunderstorms and mostly VFR
conditions will prevail.

&&

.PREV DISCUSSION... /issued 231 PM CDT Fri Jul 7 2017/

DISCUSSION...
A weak cold front will approach/enter northern Oklahoma late this
afternoon and evening.  A few strong to perhaps severe storms
may develop along the front, especially over north central Oklahoma.
Mid and upper level flow across the area is rather weak but
slightly stronger over northern Oklahoma.  Rather high downdraft
values per SPC site, so expect main hazard with afternoon/evening
storms will be strong wind gusts. If storms form, they will likely
weaken as the move south through the mid evening. More numerous
storms are expected to develop over the high plains of eastern
Colorado and New Mexico. This activity may eventually reach
northwest Oklahoma, mainly after midnight.

Clouds from convection overnight and lingering showers should keep
temperatures cooler on Saturday, especially the northern half of
Oklahoma. Scattered showers and storms may form again Saturday
afternoon with influences from late Friday/early Saturday
convection. Better rain chances Saturday afternoon and evening
will be across the eastern half of Oklahoma where cooler 85-7h
temperatures will be along with better near surface moisture.

A few storms will remain possible Sunday, mainly across the
eastern half/third of Oklahoma.

A mid and upper level ridge will begin to build across the Plains
by early next week. This will bring a period of hot days/warm
nights with little or no chance of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  91  73  93 /  10  30  20  30
Hobart OK         72  95  73  96 /  10  20  10  20
Wichita Falls TX  73  95  74  96 /   0  10  10  20
Gage OK           69  92  71  97 /  30  20  10  20
Ponca City OK     71  90  72  92 /  50  40  20  40
Durant OK         75  93  72  91 /   0  30  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

10/09/09
Hazardous weather outlook, Jul 7, 10:54 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Fri Jul 7 2017

OKZ004>048-050>052-TXZ083>090-081700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Fri Jul 7 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will be possible this evening
and overnight across portions of northern Oklahoma. There is a
Marginal Risk of severe thunderstorms through the late evening,
primarily north of a line from Arnett to Watonga to Chandler. The
primary concern would be wind gust to 60 mph and hail up to
quarter size. Locally heavy rainfall will also be possible.

.Heat...
Temperatures and heat index values will approach 100 across the
area today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a chance of thunderstorms Saturday and Sunday. A few of
the storms may be severe Saturday afternoon and evening where
there is a marginal risk of severe weather across the entire area.
Heavy rain and localized flooding will also be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Jul 7, 2:21 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT FRI JUL 7 2017

OKZ007-008-072100-
Kay OK-Grant OK-
321 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Kay and northeastern
Grant Counties Until 400 PM CDT...

AT 318 PM CDT, strong thunderstorms were along a line extending from
3 miles northeast of Caldwell to 4 miles northwest of Chilocco,
moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Blackwell, Newkirk, Braman, Kildare, Chilocco, northern Kaw Lake,
Blackwell Lake and Peckham.

This includes Interstate 35 between mile markers 223 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3687 9675 3679 9675 3681 9737 3700 9755
      3700 9684
TIME...MOT...LOC 2018Z 303DEG 21KT 3706 9756 3701 9714

WR
Special weather statement, Jul 7, 3:39 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
439 PM CDT FRI JUL 7 2017

OKZ007-008-072215-
Kay OK-Grant OK-
439 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay and northeastern
Grant Counties Until 515 PM CDT...

AT 438 PM CDT, a strong thunderstorm was located 4 miles southeast of
Caldwell, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Braman, Nardin and Blackwell Lake.

This includes Interstate 35 between mile markers 224 and 236.

LAT...LON 3686 9719 3679 9745 3700 9766 3700 9730
TIME...MOT...LOC 2138Z 323DEG 22KT 3700 9753

WR
Special weather statement, Jul 7, 4:23 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
523 PM CDT FRI JUL 7 2017

OKZ007-008-072300-
Kay OK-Grant OK-
523 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay and northeastern
Grant Counties Until 600 PM CDT...

AT 521 PM CDT, a strong thunderstorm was located 4 miles north of
Renfrow, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Renfrow and Blackwell Lake.

LAT...LON 3700 9740 3691 9739 3682 9768 3697 9783
      3700 9779
TIME...MOT...LOC 2221Z 315DEG 14KT 3699 9769

WR
Special weather statement, Jul 7, 5:56 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
656 PM CDT FRI JUL 7 2017

OKZ006-080030-
Alfalfa OK-
656 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa County Until 730
PM CDT...

AT 654 PM CDT, a strong thunderstorm was located 4 miles south of
Byron, moving southwest at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Cherokee, Amorita, Byron, northwestern Great Salt Plains Lake,
Driftwood and Ingersoll.

LAT...LON 3689 9811 3671 9821 3679 9851 3700 9829
TIME...MOT...LOC 2354Z 24DEG 24KT 3684 9828

WR
Special weather statement, Jul 7, 6:26 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
726 PM CDT FRI JUL 7 2017

OKZ017-080115-
Blaine OK-
726 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Blaine County Until
815 PM CDT...

AT 724 PM CDT, a strong thunderstorm was located 4 miles north of
Hitchcock, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Watonga, Okeene, Hitchcock and Southard.

LAT...LON 3614 9830 3596 9821 3590 9821 3587 9845
      3608 9853
TIME...MOT...LOC 0024Z 335DEG 7KT 3604 9837

WR

The radar

The Vance AFB radar (KVNX), 52 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Garfield

When
July 7, 6:38 PM CST
Where
Garfield County, 2.76 mi S of Breckinridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.400, -97.730

Hail, Garfield

When
July 7, 6:48 PM CST
Where
Garfield County, 3.5 mi S of (Wdg) Woodring Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
36.330, -97.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716010, 716011.